Hail, Sweetwater
- When
- May 26, 1:20 PM MST to 1:25 PM MST
- Where
- Sweetwater County, 2.67 mi WNW of Winton Jct
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.710, -109.280
The public reported quarter size hail to the northwest of Rock Springs.
A shortwave trough moved across Wyoming and brought severe thunderstorms to many locations across western and central Wyoming. The most notable storm occurred in northern Fremont County where a very strong thunderstorm gust front caused damage at a campground on the northeastern shore of Boysen Reservoir.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A shortwave trough moved across Wyoming and brought severe thunderstorms to many locations across western and central Wyoming. The most notable storm occurred in northern Fremont County where a very strong thunderstorm gust front caused damage at a campground on the northeastern shore of Boysen Reservoir. Hail of quarter to half dollar size was reported in Big Horn, Fremont, Park and Sweetwater Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 26, 10:45 AM MST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1145 AM MDT Fri May 26 2023 .DISCUSSION...(This afternoon through Thursday) Issued at 1141 AM MDT Fri May 26 2023 Another day of showers and thunderstorms is expected today as the West Coast low and blocking high to our east remain in place. This continues to bring a southwesterly divergent flow aloft, aided at the surface by southeasterly moisture advection. Currently, convection is ongoing this morning across western Wyoming, as well as some isolated weak showers across central Wyoming. The western convection is expected to continue to push northeastward, with additional storms initiating east of the Divide by early afternoon. With dewpoints in the 40s and 50s, as well as mostly clear skies for diurnal heating, central and northern Wyoming will be most favored for stronger storms today. Given the increased moisture, steep lapse rates, and slightly better shear today, storms have the potential to be a little stronger than yesterday, which did produce some large hail. MLCAPE values over 1000 J/kg are expected east of the Divide, with values over 1500 J/kg farther east across Natrona and Johnson Counties. Strong winds and large hail will again be possible with this activity. Convection will wane after sunset across northern Wyoming, with mostly dry conditions expected overnight. Not much change is expected through the weekend as the main pattern players persist. Saturday will see additional widespread showers and thunderstorms, though a slightly eastward trough shift will likely limit the strongest activity to Johnson and Natrona counties. On Sunday convection currently looks a little less widespread. Otherwise, temperatures will continue to peak around normal west of the Divide, and about five degrees above normal east. By early next week, guidance is starting to favor the longstanding trough dropping farther south, with a low positioned across southern California. While the southwest flow would continue over Wyoming, upper divergence would shift farther away from the area, likely decreasing precipitation coverage. Overall, though, the active pattern is likely to continue through at least midweek, with generally above normal temperatures persisting. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1043 AM MDT Fri May 26 2023 VFR conditions expected throughout the TAF period for all locations. Light and varying wind to start the period with mid level ceilings as scattered rain showers and isolated thunderstorms develop and approach from the south to north through the afternoon and evening hours. Gusty winds up to 20-30 kts possible with some of the storms but isolated in nature, confidence low on exact locations of storms and outflows carrying VCTS through about the 01-02Z time frame. After that point couple with radiational cooling after sunset, winds will become light once again with scattered mid clouds expected through the end of the period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 1141 AM MDT Fri May 26 2023 The active pattern continues this afternoon as showers and thunderstorms spread across most of the area. The strongest storms are expected across central, northern, and eastern portions of the forecast area, especially Johnson and Natrona counties. With any storm, large hail and strong outflow winds are possible. Otherwise, temperatures will peak above normal this afternoon for most locations, with a gusty south wind developing over Sweetwater County. Much of the same is forecast for Saturday and Sunday, with continued thunderstorm chances in the afternoons. Minimum humidity values will generally remain above 20 percent through the weekend. Warmer than normal temperatures and rain chances will continue next week. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Myers AVIATION...Lowe FIRE WEATHER...Myers
Hazardous Weather Outlook National Weather Service Riverton WY 302 AM MDT Fri May 26 2023 WYZ001>020-022>030-271315- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 302 AM MDT Fri May 26 2023 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Another chance of showers and thunderstorms, especially in the afternoon and evening. Strong to severe thunderstorms are possible this afternoon, especially along and north of a Casper to Thermopolis to Cody line. The best chance will be in Johnson County. Mountain snowmelt continues to keep water levels elevated on western Wyoming creeks and rivers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Saturday through Wednesday...More chances of mainly afternoon and evening showers and thunderstorms. Mountain snowmelt continues. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Special Weather Statement
National Weather Service Riverton WY
126 PM MDT Fri May 26 2023
WYZ026-028-262030-
Upper Green River Basin-Rock Springs and Green River-
126 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of northwestern
Sweetwater County through 230 PM MDT...
At 126 PM MDT, Doppler radar was tracking a strong thunderstorm over
Little America, or near Granger, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Sweetwater County, including the following locations... Reliance.
This includes Interstate 80 between mile markers 63 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4140 10993 4157 11000 4213 10973 4176 10918
4169 10916 4167 10918 4150 10962 4150 10970
4146 10971 4140 10987
TIME...MOT...LOC 1926Z 219DEG 30KT 4155 10985
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LoweSpecial Weather Statement
National Weather Service Riverton WY
130 PM MDT Fri May 26 2023
WYZ014-015-018-026-262030-
Wind River Mountains West-Upper Green River Basin-Wind River
Mountains East-Lander Foothills-
130 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of southeastern
Sublette and south central Fremont Counties through 230 PM MDT...
At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of South Pass Rest Area, or 27 miles northeast of Farson,
moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Christina Lake, Louis Lake, Upper Silas Lake, Fiddlers Lake,
Worthen Meadows Reservoir, Frye Lake, Sinks Canyon State Park and
Lander.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4233 10919 4297 10915 4274 10848 4264 10859
4265 10860 4263 10861 4237 10890 4237 10895
4232 10895 4228 10900
TIME...MOT...LOC 1929Z 200DEG 29KT 4239 10908
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LoweSpecial Weather Statement
National Weather Service Riverton WY
134 PM MDT Fri May 26 2023
WYZ002>004-262030-
North Big Horn Basin-Cody Foothills-Absaroka Mountains-
134 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of southeastern Park
County through 230 PM MDT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Washakie Needles, or 18 miles southwest of Meeteetse,
moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Park
County, including the following locations... Sunshine Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4389 10906 4389 10920 4397 10931 4448 10932
4429 10855
TIME...MOT...LOC 1933Z 193DEG 28KT 4397 10915
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LoweSpecial Weather Statement
National Weather Service Riverton WY
209 PM MDT Fri May 26 2023
WYZ019-020-022-262115-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
209 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of southeastern Natrona
County through 315 PM MDT...
At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Alcova, or 36 miles southwest of Casper, moving
north at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alcova.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4268 10631 4243 10673 4243 10694 4290 10696
TIME...MOT...LOC 2009Z 196DEG 16KT 4246 10684
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LoweSpecial Weather Statement
National Weather Service Riverton WY
219 PM MDT Fri May 26 2023
WYZ020-262100-
Natrona County Lower Elevations-
219 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of east central Natrona
County through 300 PM MDT...
At 219 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Casper, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bar Nunn around 230 PM MDT.
Other locations in the path of this storm include Homa Hills.
This includes Interstate 25 between mile markers 186 and 203.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4280 10633 4279 10649 4309 10652 4304 10608
TIME...MOT...LOC 2019Z 173DEG 10KT 4288 10633
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LoweSpecial Weather Statement
National Weather Service Riverton WY
220 PM MDT Fri May 26 2023
WYZ003-005-007-262045-
Owl Creek and Bridger Mountains-Cody Foothills-Southwest Big Horn
Basin-
220 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of north central Hot
Springs and southeastern Park Counties through 245 PM MDT...
At 220 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 11 miles south of Meeteetse, moving
north at 30 mph.
HAZARD...Landspouts and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Meeteetse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4419 10869 4416 10868 4415 10868 4414 10867
4416 10863 4415 10862 4416 10860 4392 10872
4391 10881 4394 10888 4420 10893
TIME...MOT...LOC 2020Z 184DEG 25KT 4399 10879
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
MyersThe Riverton/Lander radar (KRIW), 165 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
The public reported quarter size hail to the northwest of Rock Springs.
A trained spotter reported 1 inch hail along Highway 14 to the east of Cody.
A 59 mph wind gust was reported at the ASOS at the Fremont County airport near Riverton.
A trained spotter reported 1 inch hail along Gas Hills Road to the east of Riverton.
Very strong winds occurred with a thunderstorm outflow gust front on Boysen Reservoir As the gust front hit the northeastern shore near the marina, the winds tipped several campers setup at a campground, at least two of which were severely damaged. The winds also blew a carport over 100 yards. A NWS storm survey determined that straight line wind speeds of 70 to 80 mph likely caused the damage. No injuries were reported with this event.
A trained spotter reported half dollar size hail the southwest of Byron, WY.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100672, 1100673, 1100671, 1100675, 1100670, 1100677.